Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Indianapolis, IN

July 11, 2020Clay County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 6:40 PM EDT for Clay County, Vigo County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 6:40 PM EDT (22:40 UTC)
Expired
Jul 11, 2020, 7:15 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Clay County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:50 PM EDTHAIL 0.72 S Brazil, IN
Jul 11, 6:51 PM EDTTSTM WND DMG3 Nnw Saline City, INCOUNTY DISPATCH REPORTED DOWNED POWER LINES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS53 KIND 112240
SVRIND
INC021-167-112315-
/O.NEW.KIND.SV.W.0076.200711T2240Z-200711T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
640 PM EDT Sat Jul 11 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Vigo County in west central Indiana...
  Clay County in west central Indiana...

* Until 715 PM EDT.

* At 640 PM EDT, a severe thunderstorm was located near Brazil, or 10
  miles northeast of Terre Haute, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Brazil, Seelyville, Knightsville, Harmony, Staunton, Carbon, Center
  Point, Fontanet, Cory, Saline City and Bowling Green.

This includes Interstate 70 between mile markers 14 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3961 8721 3960 8710 3949 8701 3948 8701
      3947 8700 3940 8694 3935 8694 3934 8698
      3934 8705 3932 8705 3926 8726 3961 8732
TIME...MOT...LOC 2240Z 325DEG 29KT 3954 8720 

HAIL...1.25IN
WIND...70MPH
 
$$

CP
1 follow-up statement
842 
WWUS53 KIND 112253
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
653 PM EDT Sat Jul 11 2020

INC167-112303-
/O.CAN.KIND.SV.W.0076.000000T0000Z-200711T2315Z/
Vigo IN-
653 PM EDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VIGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3953 8714 3955 8707 3949 8701 3948 8701
      3947 8700 3940 8694 3935 8694 3934 8698
      3934 8705 3932 8705 3927 8722 3949 8722
TIME...MOT...LOC 2253Z 325DEG 29KT 3945 8712 

$$

INC021-112315-
/O.CON.KIND.SV.W.0076.000000T0000Z-200711T2315Z/
Clay IN-
653 PM EDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL CLAY COUNTY...

At 653 PM EDT, a severe thunderstorm was located near Brazil, or 14
miles east of Terre Haute, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brazil, Knightsville, Harmony, Staunton, Center Point, Cory, Saline
City and Bowling Green.

This includes Interstate 70 between mile markers 18 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3953 8714 3955 8707 3949 8701 3948 8701
      3947 8700 3940 8694 3935 8694 3934 8698
      3934 8705 3932 8705 3927 8722 3949 8722
TIME...MOT...LOC 2253Z 325DEG 29KT 3945 8712 

HAIL...1.00IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 11, 4:54 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
454 PM EDT Sat Jul 11 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 148 PM EDT Sat Jul 11 2020

A pair of upper level weather disturbances will push across
Indiana tonight and on Sunday. This will bring chances for
showers and thunderstorms to Central Indiana to close out the
weekend.

High pressure is then expected to build across the area for the
start of the work week...providing dry weather with slightly below
normal temperatures.

A warm front is expected to push across the area on Tuesday. This
will usher hot and humid air back to Central Indiana...along with
chances for daily showers and thunderstorms for the middle and
latter part of the work week.

&&

.NEAR TERM /Tonight/...

Issued at 148 PM EDT Sat Jul 11 2020

Surface analysis early this afternoon shows high pressure in place
across the lower Mississippi river Valley and Low pressure over
upstate NY. This was resulting in a light W-NW flow across
Indiana...with dew point temps mainly in the low to mid 60s. A
convective complex was found over eastern IA and Nrn IL...pushing
SE within the flow aloft.

The air mass ahead of the approaching convection and subtle short
wave will be marginally favorable for convection. Forecast
soundings show CAPE around 1500 J/kg along with convective
temperatures in the upper 80s which should be reached. HRRR shows
scattered convection arriving late this afternoon and into the
early evening within the NW flow aloft. Thus will focus some pops
late this afternoon and early this evening given the impact of
daytime heating. Better forcing looks to arrive overnight in
association with the approaching short wave over the upper
Midwest. Time Height at that time suggest deep moisture and lift
in play. HRRR at that time also suggests more widespread
precipitation overspreading the area. Thus will once again trend
pops higher after midnight and into early Sunday as this feature
pushes across the area. Given the expected clouds and possible
precip...will trend lows at or above the NBM.

&&

.SHORT TERM /Sunday Through Tuesday/...

Issued at 148 PM EDT Sat Jul 11 2020

GFS and NAM show the short wave departing on Early Sunday
morning. However forecast soundings by Sunday afternoon again
show favorable conditions for convection with steep lapse
rates...CAPE over 2500 J/KG and pwats over 1.5...and convective
temps in the lower 80s. Thus will keep some pops in the forecast
on Sunday through the hours of Diurnal heating. However of
note..any afternoon convection should be much more isolated.

Forecast soundings show good subsidence within the column on
Sunday afternoon into Sunday Night....as mid levels show good
drying. Meanwhile at the surface high pressure is expected to
build across Indiana and the Great Lakes...lowly passing across
the area through Tuesday. As the high pressure passes along with
the NW flow in place aloft on the lee side of an upper ridge over
the plains...more subsidence will be expected through Tuesday.
With Northeast winds expected around high...Dry weather will be
expected on Monday through Tuesday with slightly below normal
temperatures.

&&

.LONG TERM /Tuesday Night to Saturday/...

Issued at 234 PM EDT Sat Jul 11 2020

Upper high pressure will expand into our area through the long
term. Recent models continue to trend with the high not moving
into the area quite as much as previous runs, thus have also been
trending towards highs only getting into the low 90s rather than
mid 90s or slightly higher. This will also place the region under
more zonal flow as well as on the periphery of the high... in
these cases, slight upper wave and mesoscale disturbances become
more influential for rain chances. These conditions lead to lower
confidence on specific rain events through the long term as models
fluctuate. Have generally accepted guidance, but did cap PoPs at
chance.

&&

.AVIATION /Discussion for the 11/21Z TAF Update/...

Issued at 451 PM EDT Sat Jul 11 2020

Update...
Thunderstorms will impact KIND over the next hour. Expect quick
drops in visibilities.

Previous Discussion...
VFR conditions are expected to prevail through the TAF period with
the exception of a few sites getting down to MVFR within storms
and expected lower ceilings tomorrow morning ahead of a front.

A frontal system will bring a line of storms into the area
starting tonight and lasting through the day tomorrow. Some
isolated storms are possible through the rest of this afternoon
and evening, ahead of the system. Winds will be shifting with the
passage of the front from westerly to northerly, which models show
will pass through central Indiana during the morning to midday
hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...KH/TDUD
Hazardous weather outlook, Jul 11, 6:36 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
636 PM EDT Sat Jul 11 2020

INZ021-028>031-035>049-051>057-060>065-067>072-122245-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
636 PM EDT Sat Jul 11 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible this evening and tonight. A few
storms may be severe this evening.

Hazards: Damaging winds...large hail...lightning and locally heavy
rainfall.

Timing: Storms possible anytime after 4 pm. Greatest threat for
severe weather this evening.

Discussion: An upper level disturbance will approach the area with thunderstorms
this evening and possible re-development again overnight as the upper
wave moves through.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Showers and thunderstorms will continue on Sunday. Daily
chances for isolated to scattered thunderstorms will return Tuesday
night and continue into next weekend.

Heat index values could approach 100 across all of central Indiana
on Thursday and Friday.

Discussion: The upper level disturbance will move across the Ohio
Valley on Sunday...bringing the best chance for numerous showers and
thunderstorms through the next week. After a couple dry days...
thunderstorm chances return Tuesday night through Friday along with
a return to hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 11, 4:53 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 WNW MERIDIAN HILLS    39.90N 86.22W
07/11/2020  E1.00 INCH       MARION             IN   AMATEUR RADIO

            QUARTER SIZE HAIL NEAR 79TH AND MICHIGAN RD.

&&

JP
Local storm report, Jul 11, 4:55 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     2 E EAGLE CREEK RESERVO 39.85N 86.26W
07/11/2020                   MARION             IN   AMATEUR RADIO

            6 INCH TREE LIMBS BROKE NEAR 56TH STREET AND
            LAFAYETTE RD.

&&

JP
Local storm report, Jul 11, 5:00 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             MONUMENT CIRCLE         39.77N 86.15W
07/11/2020  E1.00 INCH       MARION             IN   BROADCAST MEDIA

            QUARTER SIZE HAIL DOWNTOWN.

&&

JP
Local storm report, Jul 11, 5:07 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 WNW BEECH GROVE       39.72N 86.12W
07/11/2020  E1.00 INCH       MARION             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT KEYSTONE AVE AND TROY
            AVE.

&&

JP
Local storm report, Jul 11, 6:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 WNW NEW MARKET        39.97N 86.98W
07/11/2020                   MONTGOMERY         IN   NWS EMPLOYEE

            LARGE TREE UPROOTED. TIME ESTIMATED FROM
            RADAR.

&&

JP
Local storm report, Jul 11, 6:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 W GREENSBURG          39.34N 85.50W
07/11/2020                   DECATUR            IN   911 CALL CENTER

            TREE REPORTED TO BE BLOWN ONTO HOUSE IN WEST
            GREENSBURG. TIME ESTIMATED.

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:13 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe32 min
Jul 11, 4:01 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton29 min
Jul 11, 4:41 PM EDTSevere Thunderstorm WarningINDMarion34 min
Jul 11, 5:04 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion41 min
Jul 11, 5:06 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Shelby24 min
Jul 11, 5:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby31 min
Jul 11, 5:33 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam27 min
Jul 11, 5:43 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion32 min
Jul 11, 6:11 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo34 min
Jul 11, 6:16 PM EDTTornado WarningINDParke29 min
Jul 11, 6:24 PM EDTSevere Thunderstorm WarningINDBrown, Monroe36 min
Jul 11, 6:49 PM EDTSevere Thunderstorm WarningINDJackson, Jennings26 min
Jul 11, 7:06 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo24 min
Jul 11, 7:10 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence35 min
Jul 11, 7:22 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen38 min
Jul 11, 7:27 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo33 min
Jul 11, 7:36 PM EDTSevere Thunderstorm WarningINDLawrence24 min
Jul 11, 7:56 PM EDTSevere Thunderstorm WarningINDClay, Owen, Sullivan, Vigo34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.